Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 75, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 25, 2009, 9:05 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2009, 9:05 PM CDT (02:05 UTC)
- Expired
- Jun 25, 2009, 10:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McKenzie County, ND, Williams County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2549 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:15 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jun 25, 3:15 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT THU JUN 25 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CONTINUE TO FOCUS ON THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. WILL UTILIZE A BLEND OF THE GFS AND ECMWF FOR FORECAST DETAILS. CURRENTLY...SURFACE HIGH PRESSURE IS SITUATED OVER NORTHEAST NORTH DAKOTA WITH LIGHT WINDS OVER THE CENTRAL PART OF THE STATE. OUT WEST...WINDS HAVE TURNED SOUTH AND HAVE PICKED UP A BIT...AHEAD OF A SURFACE TROUGH OVER CENTRAL MONTANA. HARDLY A CLOUD IN THE SKY THIS AFTERNOON. TEMPERATURES CURRENTLY IN THE MIDDLE TO UPPER 80S. TONIGHT...FORECAST SOUNDINGS INDICATE STRONG CAPPING OVER CENTRAL AND EASTERN CWA. THE CIN DOES DIMINISH IN THE WEST AND EXPECT THIS WILL BE THE ONLY AREA FOR POSSIBLE CONVECTION THIS EVENING. MODELS TRY AND BRING SOME CONVECTION INTO CENTRAL NORTH DAKOTA OVERNIGHT BUT WITH STRONG CAPPING...IT WILL BE HARD TO SUSTAIN. COULD SEE A WEAKENING/DYING CONVECTION FROM EASTERN MONTANA PUSH INTO CENTRAL NORTH DAKOTA BY EARLY MORNING. FRIDAY...MODELS DIFFER ON THE SPECIFICS...BUT IN GENERAL THEY HIT CENTRAL/EASTERN NORTH DAKOTA WITH A ROUND OF THUNDERSTORMS. IT LOOKS LIKE THE GFS/NAM/CANADIAN ARE A BIT FARTHER EAST IN THEIR CONVECTION INITIATION...MOVE THE COLD FRONT QUICKER...AND ARE FARTHER SOUTH WITH THE SURFACE LOW. THE EC/UK MODELS ARE SLOWER WITH A STRONG SURFACE LOW OVER EASTERN NORTH DAKOTA BY 12Z SATURDAY. THIS WOULD BRING THE HEAVIEST PRECIPITATION FARTHER WEST THAN THE GFS/NAM. AS MENTIONED EARLIER...WILL SETTLE WITH A GFS/ECMWF BLEND FOR NOW. BIG CONCERN WITH FRIDAY AFTERNOON AND FRIDAY NIGHT...BESIDES THE OBVIOUS SEVERE WEATHER POTENTIAL...IS THE POSSIBILITY OF AREAL OR FLASH FLOODING. MODEL PWATS ARE ABOVE 200 PERCENT OF NORMAL OVER THE SOUTHEAST CWA FRIDAY AFTERNOON/EVENING. ANY THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. THE LIMITING FACTOR WILL BE THE PROGRESSION OF THE STORMS. CONCERN IS THAT THE FAR EAST MAY STAY CAPPED. UNTIL THE MAIN SHORTWAVE APPROACHES LATE SATURDAY NIGHT. THUS...BY THE TIME CONVECTION DOES DEVELOP OVER THIS AREA...STORMS WOULD HAVE A MORE PROGRESSIVE MOTION...AND LESS OF A CHANCE OF TRAINING. HAVE ISSUED A SPS FOR NOW AND WILL LET LATER SHIFTS MONITOR FOR POSSIBLE WATCH. ON SATURDAY...AGAIN SEE SOME MODEL DIFFERENCES...AN EC SOLUTION WOULD KEEP SOME POSSIBLE LINGERING PRECIPITATION EARLY SATURDAY MORNING IN ADDITION TO SOME AFTERNOON SHOWER/THUNDERSTORM ACTIVITY DUE TO THE COLD AIR ALOFT...MAINLY EAST OF BIS-MOT. GFS DOES NOT PRODUCE ANY QPF OVER THE CWA SATURDAY...ALTHOUGH GFS BUFR SOUNDINGS DO INDICATE PRETTY GOOD INSTABILITY DEVELOPING IN THE AFTERNOON. HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS/THUNDERSHOWERS IN THE EAST. WE WILL BE BREEZY TO WINDY SATURDAY AFTERNOON WITH WINDS SUSTAINED WINDS AROUND 20 MPH WITH GUSTS TO AROUND 35 MPH. IT WILL BE NOTICEABLY COOLER AND DRIER ON SATURDAY AS WELL. SUNDAY...SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING OVER THE AREA ON SUNDAY WILL PRODUCE MILD TEMPERATURES WITH SUNNY SKIES AND LITTLE OR NO CHANCE OF ANY PRECIPITATION. && .LONG TERM...MONDAY THROUGH THURSDAY... MODELS ARE INITIALLY IN GOOD AGREEMENT ON A LEE TROUGH ACROSS EASTERN MONTANA AND INTO WYOMING WITH A THERMAL RIDGE ACROSS WESTERN NORTH DAKOTA WITH 850 MB TEMPERATURES INTO THE LOW TO MID 20S CELSIUS MONDAY. AS A RESULT...HIGH TEMPERATURES WERE RAISED ALONG AND WEST OF THE MISSOURI RIVER INTO THE LOWER 90S FOR MONDAY. A COLD FRONT IS FORECAST TO PROPAGATE ACROSS THE CWA LATE MONDAY NIGHT AND INTO TUESDAY. HOWEVER...THUNDERSTORM CHANCES WILL BE LOW AS MOISTURE APPEARS TO BE LACKING IN THE WAKE OF NORTHWEST SURFACE FLOW ON SUNDAY. UPPER LEVEL WAVE IN THE PACIFIC NORTHWEST ON SUNDAY CLOSES OFF OVER NORTHERN MANITOBA ON THURSDAY...AND REMAINS NEARLY STATIONARY INTO NEXT WEEKEND ON THE GFS...POINTING TOWARDS NEAR TO SLIGHTLY BELOW AVERAGE TEMPERATURES LATE NEXT WEEK AND AND INTO THE WEEKEND. HOWEVER...THE ECMWF IS MORE PROGRESSIVE WITH THIS SYSTEM...PLACING THE UPPER LOW OVER JAMES BAY BY FRIDAY EVENING. AS A RESULT...THE ECMWF SOLUTION IS WARMER COMPARED TO THE GFS...WITH RIDGE RUNNING SHORTWAVES BRINGING MULTIPLE CHANCES FOR THUNDERSTORMS. HOWEVER...DO TO THE LOW PREDICTABILITY OF THESE WAVES IN FAST FLOW...THUNDER IS ONLY INCLUDED TUESDAY AND WEDNESDAY AS THE UPPER LEVEL RIDGE BREAKS DOWN. && .AVIATION... THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS AND HIGH BASED CUMULUS DEVELOPMENT...WITH A FEW CUMULONIMBUS AT KISN AND KDIK. OTHERWISE SCATTERED THUNDERSTORMS OVER CENTRAL MONTANA THURSDAY AFTERNOON ARE FORECAST TO SPREAD INTO WESTERN AND CENTRAL NORTH DAKOTA THURSDAY NIGHT. CEILINGS AND VISIBILITIES ARE FORECAST TO REMAIN VFR WITH OCCASIONAL MVFR/IFR IN THUNDERSTORMS. FURTHERMORE...STRONG LOW LEVEL WINDS TO 40 KTS WILL DEVELOP WITHIN TWO THOUSAND FEET AGL OF THE SURFACE THURSDAY NIGHT ...WITH SOUTH TO SOUTHEASTERLY SURFACE FLOW OF 10 TO 15 KTS. THEREFORE...LOW LEVEL WIND SHEAR WILL BE A CONCERN AT ALL TAF SITES EXCEPT KJMS BETWEEN 04 UTC AND 12 UTC. A VERY MOIST AIRMASS WILL BE IN PLACE AHEAD OF A COLD FRONT IN CENTRAL NORTH DAKOTA FRIDAY. THUNDERSTORMS AND SHOWERS ARE FORECAST TO DEVELOP AND INCREASE IN INTENSITY AND COVERAGE DURING LATE FRIDAY AFTERNOON AND INTO THE OVERNIGHT. HEAVY RAIN IS THE MAIN THREAT WITH THESE THUNDERSTORMS WITH IFR/LIFR CEILINGS AND VISIBILITIES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/PA
Hazardous weather outlook, Jun 25, 4:15 AM CDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 415 AM CDT THU JUN 25 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 415 AM CDT THU JUN 25 2009 /315 AM MDT THU JUN 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST CENTRAL AND SOUTHWEST THIS AFTERNOON. STRONG TO SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS. CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE LOCAL REGION TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. STAY TUNED FOR FORECAST UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT. AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO WILL BE ACROSS SOUTHERN AND EASTERN PORTIONS OF THE STATE ALONG THE COLD FRONT. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. STAY TUNED FOR FORECAST UPDATES. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:09 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 66 min |
| Jun 26, 4:25 AM CDT | Flash Flood Watch | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 8 more | 24 hr |
| Jun 26, 2:39 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 32 min |
| Jun 26, 4:48 PM CDT | Tornado Warning | BIS | Sheridan, Wells | 27 min |
| Jun 26, 5:00 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 60 min |
| Jun 26, 5:16 PM CDT | Tornado Warning | BIS | Pierce, Sheridan, Wells | 29 min |
| Jun 26, 5:21 PM CDT | Tornado Warning | BIS | Wells | 24 min |
| Jun 26, 5:26 PM CDT | Tornado Warning | BIS | Pierce, Sheridan, Wells | 34 min |
| Jun 26, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 34 min |
| Jun 26, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 58 min |
| Jun 26, 5:51 PM CDT | Tornado Warning | BIS | McLean | 24 min |
| Jun 26, 6:05 PM CDT | Tornado Warning | BIS | Adams, Grant, Hettinger | 25 min |
| Jun 26, 6:13 PM CDT | Tornado Warning | BIS | McLean | 32 min |
| Jun 26, 6:22 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 53 min |
| Jun 26, 6:22 PM CDT | Tornado Warning | BIS | Grant, Hettinger | 23 min |
| Jun 26, 6:23 PM CDT | Tornado Warning | BIS | Mercer, Oliver | 37 min |
| Jun 26, 6:42 PM CDT | Tornado Warning | BIS | Grant | 33 min |
| Jun 26, 6:42 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.